Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 219, NWS Mobile, AL

July 28, 1997Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 1997, 12:02 PM CDT for Clarke County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 12:02 PM CDT (17:02 UTC)
Expired
Jul 28, 1997, 1:00 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:15 PM CDTThunderstorm Wind 50Grove Hill, ALSeveral trees and power lines were blown down around Grove Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 281702 RRA
SVRMOB
ALC025-281800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1202 PM CDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 1202 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM FULTON TO GOSPORT. THIS LINE IS MOVING
SOUTHWEST AT 35 MPH AND WILL AFFECT GROVE HILL.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN IzNTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 AM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 2:30 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT MON JUL 28 1997

ALTHO UPR RDG PERSISTS OVR ERN HALF OF NATION...IT APPEARS TO BE MORE
FLAT THAN SEEN PAST CUPL DAYS AS ENERGY RIDES ACRS NRN TIER AS PER WV
LOOPS.  IMPRESSIVE STMS ON NRN PERIPHERY AND MONSOONAL MOISTURE
POURING N FM OLD MX SHOWING CLASSIC RING OF FIRE EFFECT ARND HI.
SHWRS OVR SE AL SLIDING SW ON H7 NE FLOW...WL DECAY FURTHER AS CLD
TOP TMPS WARM. UPR PATTERN WL AMPLIFY THRU 48 HRS WITH TROF
SHARPENING OVR NE STATES AND RDG POKING N INTO NRN PLAINS. WITH THIS
MAY SEE WK SFC FNT SLIDING S...APPROACHING COAST IN XTNDD PDS.
LATEST SNDG DATA SHOWS THAT PWS HAVE DROPPED OFF A BIT TO NEAR 1.75
ALG CST. HWVR PWS NEAR 2.00 OVR NRN GA WL ADVECT INTO FA BY WAY OF
NE PARCEL FLOW THRU 00Z TUE. WITH FA REMAINING ON SRN PERIPHERY OF
UPR HI...MID LVL VORT RIBBON WL RESIDE OVR WEAK SFC TROF OVR GULF
STATES.  WITH THIS SHUD SEE ENHANCED CBRZ ACTIVITY NEXT CUPL AFTNS SO
OPT TO KEEP 40/50 POPS ALG CSTL ZONES WITH WDLY SCT NRN THIRD.  SEE
LTL CHG IN TMPS AND HIS.

OVR GULF...EAST TO SE WINDS ERY MON WL BECOME S TO SW MON AFTN/EVE AT
ARND 10KTS WITH SEAS 1 TO 2 FEET AND WDLY SCT RW/TRW.

MOB 92/75/93/75 4252  PNS 93/75/92/75 4252
DTS 90/78/90/78 4252  EVR 96/74/95/74 3142 10

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.